Alert archive / Wyoming / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Aug 11, 2012, 6:43 AM MDT for Park County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2012, 6:43 AM MDT (12:43 UTC)
- Expired
- Aug 11, 2012, 8:58 AM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Park County, WY
The radar
The Billings radar (KBLX), 185 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 0.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690
WGUS55 KRIW 111243
FFWRIW
WYC029-111630-
/O.NEW.KRIW.FF.W.0001.120811T1243Z-120811T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
643 AM MDT SAT AUG 11 2012
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YELLOWSTONE NATIONAL PARK IN NORTHWEST WYOMING...
CENTRAL PARK COUNTY IN NORTHWEST WYOMING...
* UNTIL 1030 AM MDT
* AT 635 AM MDT...LAW ENFORCEMENT REPORTED A MUD SLIDE AFFECTING
HIGHWAY 14...16...20 ABOUT TWO MILES EAST OF THE EAST ENTRANCE OF
YELLOWSTONE NATIONAL PARK. ADDITIONAL BRIEF HEAVY RAINFALL COULD
CAUSE ADDITIONAL MUD SLIDES NEAR THE EAST ENTRANCE OF YELLOWSTONE
NATIONAL PARK INCLUDING SYLVAN PASS. AS OF 640 AM...THE EAST
ENTRANCE TO YELLOWSTONE WAS CLOSED DUE TO THIS SLIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL MAY CAUSE MUD AND ROCK SLIDES IN AREAS OF STEEPLY
SLOPED TERRAIN.
&&
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.
LAT...LON 4454 10998 4452 10974 4446 10974 4440 10975
4444 11026 4454 11025
$$
MURRELL1 follow-up statement
993
WGUS75 KRIW 111458
FFSRIW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
858 AM MDT SAT AUG 11 2012
WYC029-111511-
/O.CAN.KRIW.FF.W.0001.000000T0000Z-120811T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK WY-
858 AM MDT SAT AUG 11 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL PARK COUNTY
IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. HOWEVER THE EAST ENTRANCE TO
YELLOWSTONE PARK WAS CLOSED DUE TO A MUD SLIDE DURING THE FLASH
FLOOD EVENT EARLIER THIS MORNING. IF ADDITIONAL FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.
LAT...LON 4454 10998 4452 10974 4446 10974 4440 10975
4444 11026 4454 11025
$$
LIPSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:20 AM MDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 11, 2:20 AM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 220 AM MDT SAT AUG 11 2012 .SHORT TERM...TODAY THROUGH MONDAY NIGHT SOME SHOWER ACTIVITY CONTINUES ACROSS SOUTH CENTRAL WYOMING...AND ACROSS JOHNSON COUNTY IN THE NORTHEASTERN PORTION OF THE FORECAST AREA. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND MAY IMPACT OF THE CWA. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TODAY... IMPACTING WESTERN WYOMING DURING THE AFTERNOON HOURS. MODELS DEMONSTRATING A SIGNIFICANT DECREASE IN DEWPOINT TEMPERATURES ACROSS SOUTHWESTERN WYOMING WITH THE FRONTAL PASSAGE. ADDITIONALLY...GUSTY WIND IS EXPECTED TO REMAIN ACROSS THE AREA AFTER THE FRONTAL PASSAGE. BECAUSE FUELS ARE CONSIDERED CRITICAL OVER THIS AREA...HAVE ISSUED A RED FLAG WARNING...MAINLY FOR THE LOWER ELEVATIONS OF LINCOLN AND UINTA COUNTIES...AS WELL AS SWEETWATER COUNTY. HUMIDITY IS EXPECTED TO REBOUND DURING THE EVENING HOURS... WITH A DECREASE IN WIND ALSO EXPECTED. THE CORE TIME FRAME OF CONCERN WILL BE IN THE LATE AFTERNOON...PERHAPS GOING INTO THE EARLY EVENING HOURS. PLEASE SEE THE FIRE WEATHER PRODUCTS FOR ADDITIONAL INFORMATION. SHOWER ACTIVITY ASSOCIATED WITH THE FRONTAL PASSAGE IS EXPECTED TO TAPER OFF THIS EVENING AS THE FRONT MOVES EAST OF THE AREA. BEHIND THE FRONT...EXPECT A BUILDING RIDGE OF HIGH PRESSURE. THIS WILL KEEP DRY CONDITIONS OVER THE FORECAST AREA...ALONG WITH GENERALLY LIGHT WIND THROUGH LATE SUNDAY. A DISTURBANCE WITHIN THE RIDGE WILL MOVE THROUGH THE AREA MONDAY...GENERATING ANOTHER ROUND OF ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE WESTERN AND NORTHERN MOUNTAINS. THESE WEAK SHOWERS MAY CONTINUE THROUGH THE OVERNIGHT PERIOD...THOUGH COVERAGE SHOULD WEAKEN THROUGH THE NIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY A TROUGH WILL SWING ACROSS SOUTHERN CANADA AND THE NORTHERN ROCKIES/NORTHERN PLAINS TUESDAY AND WEDNESDAY. AHEAD OF THIS SYSTEM ON TUESDAY...SOME MONSOONAL MOISTURE COULD WORK INTO THE AREA...MAINLY AFFECTING THE SOUTHWEST PORTIONS OF THE FORECAST AREA. THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH ACROSS THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY WITH THE BRUNT OF THE COLD AIR ADVECTION EAST OF THE DIVIDE. PRECIPITATION IS EXPECTED TO BE VERY LIMITED AHEAD AND ALONG THE FRONT TUESDAY NIGHT. THIS COULD CHANGE WEDNESDAY/WEDNESDAY NIGHT AS THE ATMOSPHERE MOISTENS UP IN WAKE OF THE FRONT...AND DYNAMICS ASSOCIATED WITH THE UPPER LEVEL TROUGH AND POSSIBLY THE RIGHT ENTRANCE REGION OF AN UPPER JET AFFECT THE REGION. THE BEST SHOT AT PRECIPITATION WITH THIS SYSTEM WILL EAST OF THE DIVIDE. MODELS VARY SIGNIFICANTLY ON HOW COLD THIS AIR MASS WILL BE...BUT IT IS NOT OUT OF THE QUESTION THAT THE NORTHERN MOUNTAINS COULD BE COLD ENOUGH FOR SOME SNOW ABOVE 9000 FEET WEDNESDAY AND WEDNESDAY NIGHT. A MAINLY DRY NORTHWEST FLOW IS EXPECTED TO DEVELOP BY THURSDAY AND REMAIN IN PLACE FRIDAY AS A LONGWAVE TROUGH DEVELOPS OVER THE EASTERN CONUS...AND UPSTREAM RIDGING DEVELOPS OVER THE WEST. GLOBAL MODELS SHOW THE RIDGE AXIS SHIFTING EAST OVER THE ROCKIES EARLY NEXT WEEKEND. WILL HAVE MAINLY DRY CONDITIONS WITH A WARMING TREND IN THE FORECAST FROM THURSDAY THROUGH SATURDAY. && .AVIATION.../12Z ISSUANCE/ SHORTWAVE TRACKING ACROSS THE FORECAST AREA THIS MORNING SHOULD BEGIN TO CLEAR THE WEST BY 14Z-16Z TODAY. CONDITIONS TODAY WILL BE VFR AT ALL TERMINALS. DRIER AIR ENVELOPS THE WEST AND THE KJAC... KBPI...AND KPNA TERMINALS BY LATE THIS MORNING. THIS DRY AIR WILL SPREAD TO KRKS...KLND...AND KRIW BETWEEN 18Z-20Z/SAT. INCREASING WEST-NORTHWEST SURFACE WIND OF 15-30KTS WILL BE COMMON IN THE VALLEYS AND BASINS FOLLOWING FRONTAL PASSAGE. CONVECTION WILL MAINLY BE CONFINED TO AREAS NORTHEAST OF A LINE FROM KCOD-KTHP-KCPR LATE SATURDAY AFTERNOON AND EVENING. COVERAGE WILL BE LESS THAN THAT SEEN YESTERDAY. DRIER AIR PUSHING FARTHER EAST ACROSS THE FORECAST AREA SATURDAY EVENING WILL BRING A QUICK END TO ANY LINGERING CONVECTION. EXPECT MAINLY CLEAR SKIES BY 06Z/SUN WITH VFR TERMINALS ANTICIPATED THROUGH AT LEAST SUNDAY WITH LIMITED CONVECTION. && .FIRE WEATHER... A COLD FRONT WILL MOVE THROUGH THE STATE TODAY. AS THE FRONT TRAVELS EAST THROUGH THE AREA...IT WILL INTRODUCE SIGNIFICANTLY LOWERED HUMIDITY. THESE CONDITIONS WILL ESPECIALLY BE PRESENT ACROSS THE SOUTHWESTERN CORNER OF THE STATE INCLUDING SWEETWATER...LINCOLN...AND UINTA COUNTIES. LOW HUMIDITY IN THE LOW TEENS WILL COMBINE WITH THE GUSTY WIND AND CRITICALLY DRY FUELS TO CREATE HAZARDOUS FIRE WEATHER BEHAVIOR THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR THESE AREAS...LASTING INTO THE EARLY EVENING HOURS. PLEASE CHECK OUR RED FLAG PRODUCT FOR ADDITIONAL INFORMATION. CONDITIONS SHOULD IMPROVE THIS AFTERNOON...AS HUMIDITY REBOUNDS OVERNIGHT. GENERALLY DRY CONDITIONS EXPECTED ACROSS THE STATE ON SUNDAY UNDER THE INFLUENCE OF AN AREA OF HIGH PRESSURE. A DISTURBANCE IN THE RIDGE WILL MOVE THROUGH THE AREA ON MONDAY...BRINGING SOME ISOLATED SHOWERS AND THUNDERSTORMS OVER THE WESTERN AND NORTHERN MOUNTAINS. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING WYZ277-279. && SHORT TERM...BRANHAM LONG TERM...WM AVIATION...CNJ FIRE WEATHER...BRANHAM
Hazardous weather outlook, Aug 11, 3:00 AM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 300 AM MDT SAT AUG 11 2012 WYZ001>020-022>030-121200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 300 AM MDT SAT AUG 11 2012 ...A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWESTERN WYOMING THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT DAYTIME HUMIDITY WILL DECREASE ACROSS SOUTHWESTERN WYOMING THIS AFTERNOON AFTER THE PASSAGE OF A COLD FRONT. ADDITIONALLY...THIS FRONT IS EXPECTED TO BRING GUSTY WIND THIS AFTERNOON AND EVENING. THIS COMBINATION OF LOW HUMIDITY...GUSTY WIND...AND CRITICALLY DRY FUELS WILL RESULT IN DANGEROUS FIRE BEHAVIOR THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED DESCRIBING THIS SITUATION. PLEASE SEE OUR FIRE WEATHER PRODUCTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
In the hours before
Special weather statement, Aug 11, 5:45 AM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 545 AM MDT SAT AUG 11 2012 WYZ001-111300- YELLOWSTONE NATIONAL PARK- 545 AM MDT SAT AUG 11 2012 SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PUSH ACROSS YELLOWSTONE NATIONAL PARK FOR MUCH OF THE MORNING. THE MAIN HAZARDS WITH THIS ACTIVITY WILL BE GUSTY WINDS TO AROUND 30 MPH...AND INFREQUENT CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER IF YOU HEAR THUNDER. A COLD FRONT WILL MOVE ACROSS YELLOWSTONE EARLY THIS AFTERNOON BRINGING AN END TO THE SHOWER AND THUNDERSTORM ACTIVITY. WYZ002-003-111300- ABSAROKA MOUNTAINS-CODY FOOTHILLS- 545 AM MDT SAT AUG 11 2012 THROUGH THE MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PUSH EAST...ACROSS THE ABSAROKA MOUNTAINS INTO THE CODY FOOTHILLS. THROUGH 7 AM...THIS ACTIVITY WILL AFFECT AREAS BETWEEN CODY AND THE EAST ENTRANCE OF YELLOWSTONE...AS WELL AS ALONG CHIEF JOSEPH HIGHWAY. THE MAIN HAZARDS WILL BE GUSTY WINDS TO AROUND 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER IF YOU HEAR THUNDER. 21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:00 PM MDT | Special Weather Statement | RIW | Teton | 60 min |
| Aug 10, 6:08 PM MDT | Special Weather Statement | RIW | 52 min | |
| Aug 10, 7:00 PM MDT | Special Weather Statement | RIW | 60 min | |
| Aug 11, 2:23 AM MDT | Red Flag Warning | RIW | Lincoln, Sweetwater, Uinta | 18 hr |
| Aug 11, 7:12 AM MDT | Special Weather Statement | RIW | Big Horn | 48 min |
| Aug 11, 12:53 PM MDT | Special Weather Statement | RIW | Natrona | 52 min |
| Aug 11, 1:44 PM MDT | Special Weather Statement | RIW | Natrona | 46 min |
| Aug 11, 1:48 PM MDT | Special Weather Statement | RIW | Natrona | 42 min |
| Aug 11, 1:56 PM MDT | Special Weather Statement | RIW | 49 min |
Nearby
Flash Flood Warnings in Wyoming, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.